MAUDE Adverse Event Report: ETHICON INC. VCL+ VIO 36IN 1 S/A V-34; SUTURE, ABSORBABLE, SYNTHETIC

ETHICON INC. VCL+ VIO 36IN 1 S/A V-34; SUTURE, ABSORBABLE, SYNTHETIC
Model Number VCP519H
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/12/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Device not returned.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Additional information was requested, and the following was obtained: could you please clarify if the patient suffer from any sign or consequence due to the issue? please provide more details.There was no know adverse impact to the patient in regard to points 1-3.Theoretically the patient had slightly more soft tissue damage due to the increased number of needle passes.But the difference by comparison to the amount of soft tissue damaged during a total knee replacement would probably not even be measureable was there any change in the patient¿s post-operative care due to the prolonged procedure? none mentioned were there any unexpected outcomes or complications as a result of the prolonged surgery time? this surgeon completes a primary tkr in around 45 minutes usually which is significantly faster than normal.It is impossible to say if there would be any adverse impact due to prolonged surgery but it is highly unlikely when they still woke up long before a typical tkr patient.A manufacturing record evaluation was performed for the finished device lot, and no non-conformances were identified.This is a combination product, and the event has been reviewed for both the suture and the triclosan.Trade name - irgacare®, active ingredient(s) ¿ triclosan, dosage form ¿ suture/solid/parenteral, strength ¿ = 275 g/m.This report is being submitted pursuant to the provisions of 21 cfr part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
It was reported that a patient underwent a total knee replacement procedure on an unknown date and suture was used.The suture broke away from the needle while suturing the knee arthrotomy.The procedure was delayed by 5 minutes, a new suture was opened, and the closure restarted.The procedure was completed successfully.No adverse patient consequences were reported.Additional information was requested.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Date sent to the fda: 10/31/2022.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information: h6, d9, h3 h3 investigation summary: the product was returned for evaluation.Visual inspection evaluation was conducted on the returned device.Visual analysis of the returned sample determined that one detached needle product code vcp519h was returned for analysis.As per the visual inspection of the needle, the swage and attachment area were noted to be as expected however marks were observed on the body of the needle possibly caused by a surgical instrument and no suture remnant could be observed into the barrel hole.The suture was not received for evaluation to determine the assignable cause as part of our quality process, the manufacturing records of this lot-serial number were reviewed, and the manufacturing standards were met prior to the release of this batch.As part of quality process, all devices are manufactured, inspected, and released to approved specifications.There may have been other circumstances or issues that occurred during the use of the device that we were unable to duplicate during our laboratory analysis.H3 analysis:the product was returned for evaluation.Visual inspection evaluation was conducted on the returned device.Visual analysis of the returned sample determined that one opened sample that pertains to product code vcp519h was returned for evaluation.In order to evaluate the conditions of the returned sample, the swage and attachment area were noted to be as expected.One suture piece was still attached to the barrel needle.The end of the suture appears to be cut.After further evaluation crimping marks were observed on the edge of the needle possibly caused by a surgical instrument.The functional test could not be performed due to the condition of the sample.The condition of the sample received indicates improper handling of the device.To avoid this kind of damage: grasp the needle in an area one-third (1/3) to one-half (1/2) of the distance from the attachment end to the point.As with any device, care should be taken to avoid damage to the strand when handling.Avoid the crushing or crimping action of the surgical instruments, such as needle holders and forceps.It should be noted that as part of our quality process, the device is visually inspected and functionally tested during manufacturing to ensure the device meets the required specifications prior to shipment.

Brand Name
VCL+ VIO 36IN 1 S/A V-34
Common Device Name
SUTURE, ABSORBABLE, SYNTHETIC
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.-SAN ANGELO
3348 pulliam st
san angelo TX
Manufacturer Contact
elba bello
1000 route 202
raritan, NJ 08869
9083863534
MDR Report Key15522236
Report Number2210968-2022-08107
Device Sequence Number12269307
Product Code GAM
UDI-Device Identifier10705031054066
UDI-Public10705031054066
Combination Product (Y/N)Y
Initial Reporter CountryAS
PMA/510(K) Number
K032420
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/31/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberVCP519H
Device Catalogue NumberVCP519H
Device Lot NumberSB2ARS
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/12/2022
Supplement Date Received by Manufacturer10/03/2022
Initial Report FDA Received Date09/30/2022
Supplement Report FDA Received Date10/31/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/26/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown